I stopped Tysabri last December and started taking another drug about 8 weeks later. I seem to have suffered a 'downward spiral' since stopping Tysabri. Did I miss a middle step like steroids in the middle time?
I am so sorry to hear about your problems since stopping Tysabri; there could be several reasons why you worsened after stopping the Tysabri:
- You may have waited too long between stopping Tysabri and starting another medication; My personal preference is to start another medication at the time of the last dose of Tysabri
- The drug you are currently taking may not be able to control your MS
Although I do not know the details of your case, you may want to have a discussion with your MS specialist about restarting Tysabri. I assume you stopped taking Tysabri because you are JC virus antibody positive; if this is true, you could restart Tysabri monthly for the first 3 to 6 months and then switch to infusions every 8 weeks. There is mounting evidence that this regimen (every 8 week infusions) reduces the risk of PML while remaining very effective. Unless you are experiencing problems related to your current drug, I see no reason for an accelerated elimination of this drug; just stop taking it and simultaneously restart Tysabri if your MS specialist agrees.
Once you are back on Tysabri, you will need repeat MRIs every 6 months for the first year and then every 4 months. We use a non contrast protocol that takes only 5 to 7 minutes for scanning; this includes diffusion weighted images and a FLAIR T2 sequence. This reduces your exposure to gadolinium contrast, reduces the scanning time and reduces the cost of the MRI. If anything looks suspicious for PML, we hold the Tysabri and bring you back for another full MRI with contrast within a month.
I’ve attached a poster from last years ECTRIMS meeting showing the efficacy of extending the Tysabri dosing interval.
Rip Kinkel MD
Director of the University of California San Diego MS Center
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.